Alert archive / Texas / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 141, NWS Amarillo, TX

June 6, 2021Randall County, Texas

NWS Amarillo, TX issued this severe thunderstorm warning at Jun 6, 2021, 10:14 PM CDT for Randall County, Texas. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 6, 2021, 10:14 PM CDT (03:14 UTC)
Expired
Jun 6, 2021, 10:44 PM CDT
In force
30 min
Issued by
NWS Amarillo, TX
Area
Storm-based polygon

County Randall County, TX

The radar

The Amarillo radar (KAMA), 58 km from the middle of the area, began a volume at 03:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 6, 9:42 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 3.2 hours before the alert went out and 58 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2021-06-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1369 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2021-06-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 37 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1369 J/kg
Mixed-layer CIN
-59 J/kg
Mixed-layer LCL
2265 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
37 m²/s²
0-3 km storm-relative helicity
230 m²/s²
Significant tornado parameter
0.0
Supercell composite
11.2

Open this sounding in Storm Lab

The text

As transmitted.

079 
WUUS54 KAMA 070314
SVRAMA
TXC381-070415-
/O.NEW.KAMA.SV.W.0141.210607T0314Z-210607T0415Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Amarillo TX
Issued by National Weather Service Lubbock TX
1014 PM CDT Sun Jun 6 2021

The National Weather Service in Amarillo Texas has issued a

* Severe Thunderstorm Warning for...
  Southwestern Randall County in the Panhandle of Texas...

* Until 1115 PM CDT.

* At 1014 PM CDT, Doppler radar indicated a severe thunderstorm
  capable of producing quarter size hail and damaging winds in excess
  of 60 mph. This storm was located 9 miles northeast of Dimmitt, and
  moving east at 20 mph.

* This severe thunderstorm will remain over mainly rural areas of
  southwestern Randall County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Severe thunderstorms produce damaging winds, destructive hail, deadly
lightning and very heavy rain. For your protection, move to an
interior room on the lowest floor of your home or business. Heavy
rains flood roads quickly so do not drive into areas where water
covers the road.

&&

LAT...LON 3476 10217 3489 10181 3475 10182 3475 10217
TIME...MOT...LOC 0314Z 249DEG 17KT 3464 10218 

$$

55
2 follow-up statements
397 
WWUS54 KAMA 070325
SVSAMA

Severe Weather Statement
National Weather Service Amarillo TX
1025 PM CDT Sun Jun 6 2021

TXC381-070415-
/O.CON.KAMA.SV.W.0141.000000T0000Z-210607T0415Z/
Randall TX-
1025 PM CDT Sun Jun 6 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1115 PM CDT
FOR SOUTHWESTERN RANDALL COUNTY...

At 1025 PM CDT, a severe thunderstorm was located 13 miles west of
Happy, or 16 miles northeast of Dimmitt, moving east at 15 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to roofs, siding, and trees is possible. Hail 
         damage to vehicles is expected.

This severe thunderstorm will remain over mainly rural areas of
southwestern Randall County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3476 10217 3489 10181 3475 10182 3475 10217
TIME...MOT...LOC 0325Z 266DEG 14KT 3468 10208 

HAIL...1.00IN
WIND...60MPH
 
$$

MJG
673 
WWUS54 KAMA 070344
SVSAMA

Severe Weather Statement
National Weather Service Amarillo TX
1044 PM CDT Sun Jun 6 2021

TXC381-070354-
/O.CAN.KAMA.SV.W.0141.000000T0000Z-210607T0415Z/
Randall TX-
1044 PM CDT Sun Jun 6 2021

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN RANDALL COUNTY IS
CANCELLED...
        
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning has
been cancelled.  However gusty winds are still possible with this
thunderstorm.

A Severe Thunderstorm Watch remains in effect until 300 AM CDT for
the Panhandle of Texas.

LAT...LON 3476 10217 3489 10181 3475 10182 3475 10217
TIME...MOT...LOC 0342Z 249DEG 17KT 3471 10197 

$$

MJG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 6, 7:12 PM CDT, 3 hours 2 minutes earlier.

Area forecast discussion, Jun 6, 7:12 PM CDT, 3 hours 2 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Amarillo TX
712 PM CDT Sun Jun 6 2021

.UPDATE...
Still following the idea that storms in NM will push an outflow
east that will eventually lead to development of overnight
storms. Better storm chances are expected as the boundary
reaches perhaps around a GUY to AMA line as the west is currently
in an area of large scale subsidence and this is not expected to
improve until a bit later into the evening as the upper low
centered in ERN OK lifts NE away from the area. So CAMs idea of
holding off on development along the boundary before developing
storms around 3 UTC does make sense. The amount of convection that
does form is still bit up for debate, but the SPC RAP seems a
little more excited about it of late, so additional updates could
be required to increase chcs. We remain in a marginal severe
potential with only very modest wind shear being a main limiting
factor.

For tomorrow, a more robust wave seen best at H3 and H25
will move across the area beginning around 00Z. The big questions
are where will tonights boundary be tomorrow when this occurs,
what will moisture profiles look like and will the wave be strong
enough to break a cap. A slight chc POP has been included in the
forecast for Mon night despite NBM keeping POPs less than 10
percent area wide. Seeing higher coverage of storms in the SCT
range is certainly a possibility if things come together, and if
they do not, very few storms may develop. Again, the area is
included in a marginal SVR risk with favorable high CAPE forecast,
but wind shear remains very much a limiting factor given
extremely weak mid-upper level flow (generally <20 kts).

&&

.AVIATION...
TSTMS will be in the area later this evening and into the
overnight hours and again very late in the TAF period and beyond
into Mon evening. The only site with high enough potential to
mention chcs in the TAF is AMA late this evening, and even so,
only VCTS is shown for now. It appears a repeat of IFR stratus
around sunrise will occur, but it is mainly expected to remain
just east of AMA to GUY. This will have to be watched closely. If
SFC winds turn more easterly toward morning as depicted by a few
models, this would increase the chcs of these clouds moving
further west and impacting TAF sites Mon morning. For now,
maintaining VFR conditions through the period.

&&

.PREV DISCUSSION... /Issued 244 PM CDT Sun Jun 6 2021/

SHORT TERM...Tonight through Monday Night...

Upper trough over eastern OK will continue to provide northerly mid
flow to the central and eastern Panhandles.  Dryline continues to
hold in eastern NM, with a weak to modest cap to the east.
Convection already occurring over the eastern NM mountains, with
storm motion looks out of the north, will likely keep things in NM
until 9 to 10 PM tonight.  While its possible that we might see some
storms develop this evening over the western Panhandles, it seems
more favorable that the storms to the west in eastern NM will track
east across the southern Panhandles with a shortwave tonight. Storms
could be isolated to scattered in nature as they move east and it's
possible that not much of the Panhandles will see an impact.  With
ML CAPE values ranging from 1000-1500 J/kg, effective shear in the
30 to 40 kt range, as well as effective helicity around 100-200
m2/s2, severe storms will certainly be possible.  Overall time of
storms will be from the 9P-5A time period tonight, with Amarillo
looking to be right around midnight to 2AM.  The best dynamics
really favor the southern Panhandle for storms, but still will not
rule out storms to the north.  The southeast has a slightly
increased chance of a tornado threat due to the low level jet
kicking in late tonight.  Storms would have to be surface based for
the tornado threat to hold, unless there's a boundary that the storms
can work with, it looks like storms will remain elevated, which
should keep the tornado threat in check.

With the upper trough further east and a more westerly flow over the
Panhandles on Monday, another round of storms are expected to
develop over the eastern NM mountains and take a more westerly track
over the Panhandles as another shortwave is expected to help push it
along.  Multi-cells might merge into a cluster and become more of a
linear wind threat in the evening.  Right now the western Panhandles
are more favored for severe weather, as storm may start to fizzle
out as they track towards the eastern Panhandles.

Weber

LONG TERM...Tuesday through Saturday...

Very warm temperatures, well above normal for early June and dry
conditions are expected through the majority of the long term
forecast period. Slight chance of showers and thunderstorms return
by the coming weekend.

In the wake of ridge roller storms very early Tuesday morning,
conditions will dry out and warm up through the end of the work
week. An S-N H500 ridge will build into the central Plains before
tilting to more SW-NE by Friday. Large scale subsidence in the
column and notable daytime heating will take place. With the
exception of the CMC keeping the dryline across the western
Panhandles, latest 06/12Z model and numerical data has a
persistent south to southwest surface winds which will enhance
downsloping flow and adiabatic warming at the surface and mix the
dryline into the eastern Panhandles, especially as H500 flow
becomes more SSW by the coming mid week. At its peak, well
defined H850 WAA of average values of 34C to 36C will advect into
the Panhandles, especially by Wednesday and Thursday. This will
result in temperatures above average topping out in the 90s for
Tuesday and 100-105 range for most of the Panhandles on Wednesday
and Thursday, with triple digit heat possible even for Amarillo.
Will have to watch Palo Duro Canyon closely with a high
temperature value as high as 106, where headlines may be needed.
A weak cold front will move south into the Panhandles on Friday
dropping temperatures back into the 90s. Slight chance of showers
and thunderstorms return for Saturday as a mid level disturbance
move east across portions of the High Plains. Temperatures Friday
and Saturday will remain above average in the 90s.

Meccariello

AVIATION...18Z TAFS...
VFR conditions expected for the next 12 hours, possibly for the
entire TAF period. There is a window for storms, most likely in
the 00z-06z time frame. Did cover with VCTS for the best targeted
time frame. Exception would be KGUY, with not thunder mention, due
to the low confidence in storms for the north central Panhandles.
Low clouds expected again after 06z, but still some questions as
to just how low the cigs will get at the TAF sites. For now, just
holding a BKN/OVC 5kft deck, but there is certainly room for
MVFR/IFR cigs to at least make it to KAMA and KGUY, maybe even
KDHT, as LIFR conditions managed to make it to all sites this
morning. If MVFR/IFR conditions return the cigs should start to
improve by 13-15z.

Weber

&&

.AMA Watches/Warnings/Advisories...
TX...None.
OK...None.

&&

88/88
Hazardous weather outlook, Jun 6, 9:48 PM CDT, 26 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
948 PM CDT Sun Jun 6 2021

OKZ001>003-TXZ001>020-317-071500-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
948 PM CDT Sun Jun 6 2021

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...Tonight.

Thunderstorms are possible through tonight. Some thunderstorms
could be severe with large hail and damaging winds being the main
threats. A Severe Thunderstorm Watch is in effect for the southern
Texas Panhandle, save the far southwestern Texas Panhandle, until
3 AM CDT.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Thunderstorms will be possible across portions of the Panhandles
on Monday. A few of the storms could become strong to severe with
large hail and damaging winds being the main threats.

Temperatures at or over 105 degrees will be possible for Palo
Duro Canyon on Wednesday and Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

The office that day

Everything else NWS Amarillo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 6, 9:40 PM CDTSevere Thunderstorm WarningAMADeaf Smith, Potter, Randall65 min
Jun 7, 2:31 AM CDTSpecial Weather StatementAMACollingsworth44 min
Jun 7, 5:41 AM CDTSpecial Weather StatementAMAHemphill, Lipscomb64 min
Jun 7, 6:41 AM CDTAreal Flood AdvisoryAMAHemphill, Lipscomb3 hr
Jun 7, 6:43 AM CDTSpecial Weather StatementAMADonley62 min

Nearby

Severe Thunderstorm Warnings in Texas, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.